Acute STEMI in a Young Adult on Therapeutic Anticoagulation Following Diclofenac Use

Read full text
Authors: Naeem Hasanfatta, Naveed Ahmed, DEBABRATA DASH
Cited by: 1

Abstract

Background: Acute coronary syndrome (ACS) in young adults is uncommon. The case of a 34-year-old male, post mechanical mitral valve replacement (MVR), who developed anterior ST-elevation myocardial infarction (STEMI) despite therapeutic anticoagulation (INR 3.17), shortly after the initiation of diclofenac, highlights an important clinical scenario. Case presentation: The patient presented with atypical upper back pain and was diagnosed with anterior STEMI. Coronary angiography revealed a 100 % thrombotic occlusion in the mid left anterior descending (LAD) artery. Percutaneous transluminal coronary angioplasty (PTCA) was successfully performed. Importantly, the patient had no history of hypercoagulable states or atherosclerosis and had been compliant with oral anticoagulation therapy. He had been initiated on diclofenac therapy nine days prior to symptom onset. Conclusion: This case highlights the serious thrombotic risks associated with NSAID use, even in patients adequately anticoagulated with acenocoumarol. It underscores the necessity of careful NSAID prescribing and demonstrates that therapeutic INR does not offer protection from platelet-driven thrombotic events.

Fields of Study & Subjects

Atrial Fibrillation Management and Outcomes Antiplatelet Therapy and Cardiovascular Diseases Acute Myocardial Infarction Research

Publication details

Journal / source
Journal of the Saudi Heart Association
Publisher
Saudi Heart Association
Volume
37
Issue
4
Pages
18–18
Publication date
7 January 2026
Language
EN